Hail, Stutsman
- When
- June 7, 6:47 PM CST to 6:52 PM CST
- Where
- Stutsman County, 0.69 mi N of Medina
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.890, -99.300
Thunderstorms formed along a pre-frontal trough in an environment of high instability during the early evening hours. One thunderstorm became severe, producing half-dollar size hail over Stutsman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms formed along a pre-frontal trough in an environment of high instability during the early evening hours. One thunderstorm became severe, producing half-dollar size hail over Stutsman County. Later that night, another round of thunderstorms moved through southern portions of North Dakota behind the front. One storm from this round of thunderstorms became severe, producing a 64 mph wind gust over Burleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 6:09 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 709 PM CDT Fri Jun 7 2019 .UPDATE... Issued at 659 PM CDT Fri Jun 7 2019 So far the convection over central ND is having a hard time getting started. The northern portion of the line is looking more favorable for organized convection. CAMS are still indicating convection here, but with limited shear and as we pass peak heating, the threat for severe weather may be limited to the Devils Lake Basin and north and east. For the southwest and south central, we are still monitoring the potential for severe weather later this evening. This has also trended later, but the threat remains. Will continue to monitor. Made just some minor changes at this time to pops and sky cover. We did let the wind advisory expire. && .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jun 7 2019 This afternoon, an amplified midlevel trough was moving over the northern Rockies with an associated surface low over southern Saskatchewan/Manitoba. At the surface a relative cold front/surface trough axis was placed through central North Dakota. Ahead of the frontal boundary, ample daytime heating and surface dew points around 60 F have lead to a conditionally unstable warm sector. Given continued destabilization this afternoon, convective initiation is expected along the boundary...particularly favoring the nose of a 850mb thermal ridge from near Towner/Cavalier counties south/southwest into Burleigh/Kidder counties. Though midlevel winds are marginal with effective bulk shear values around 25-30 kts, ample MLCAPE values of 2000-3000 J/kg will be enough for isolated severe hail/wind threats along this front. Also this afternoon, convection has been developing off higher terrain in eastern Montana/Wyoming. This is forecast to make its way into southwest North Dakota by 00Z-02Z along the western side of the frontal zone. Deep layer shear values of 50+ kts and largely parallel to the frontal zone will favor storm modes of supercells initially and then a transition to upscale cold-pool driven growth. With much of the storm-scale and gust front interactions likely occurring just upstream or into southwest North Dakota, depicting a likely storm mode has been a challenge and will possibly not be revealed until its occurrence. If there are still forms of discrete supercells or even clusters, large hail and locally damaging wind gusts will be the main threats. But with ample opportunity for storm interactions with deep shear vectors oriented along the frontal boundary a transition to mostly a severe wind threat is likely as this convective activity marches through southwest into south-central North Dakota. On the high end of the spectrum of possibilities, if a narrow corridor of more northeasterly low level flow develops, enhancement of gust front convergence may be possible thus developing a more widespread severe wind threat (as highlighted by the Enhanced risk in the SPC Day 1 outlook). Through the day Saturday, the surface cold front slowly advances eastward with lingering instability the basis for scattered showers and thunderstorms. With the front advancing into eastern North Dakota by the afternoon hours, severe weather is not expected in the western and central post-frontal regime. Strong cold air advection will spread across the state, leading to high temperatures in the low 60s west to mid 70s in the James River Valley. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jun 7 2019 The upper level trough swings through the Northern Plains Saturday night bringing and end to the precipitation. A northwest flow pattern then sets up Sunday through mid-week, with periodic shower and thunderstorm chances. Temperatures will remain mainly in the mid 60s through mid 70s for highs and 40s to lower 50s for lows. We then see a possible warming trend as we approach the end of the work week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 659 PM CDT Fri Jun 7 2019 VFR conditions to begin the TAF period. Latest short term models continue to show thunderstorm development trying to get going over central ND, from east of Bismarck into the Devils lake Basin. Later this evening, the potential for another round of convection is expected to spread southwest to northeast across the forecast area. Here we utilized a blend of guidance for our best guess for timing. The timing has also slowed from earlier today. We did include a bit higher of a wind gust potential for KDIK and KBIS with the convection as these sites appear to be favored for the potential for stronger winds, over remaining sites. Expect additional updates for timing as we go through the afternoon/evening. All TAF sites will have the potential for MVFR to IFR cigs/vsbys in thunderstorm activity with erratic thunderstorms winds. Northwest flow eventually sets up across the area late tonight through Saturday morning. MVFR ceilings are also possible Saturday behind the cold front. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...AE LONG TERM...TWH AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 351 PM CDT Fri Jun 7 2019 NDZ005-013-023-025-036-037-047-048-050-051-082100- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 351 PM CDT Fri Jun 7 2019 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect this afternoon and early evening. See www.weather.gov/bis for additional details. Thunderstorms are expected late this afternoon through tonight. Some storms may be severe, especially from southwest into central North Dakota. The main threats will be large hail up to golf ball size and damaging winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible across all but northwest North Dakota Saturday morning and afternoon. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through tonight. NDZ001>004-009>012-017>022-031>035-040>046-082100- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- Sioux-Emmons- 351 PM CDT Fri Jun 7 2019 /251 PM MDT Fri Jun 7 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected late this afternoon through tonight. Some storms may be severe, especially from southwest into central North Dakota. The main threats will be large hail up to golf ball size and damaging winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible across all but northwest North Dakota Saturday morning and afternoon. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through tonight.
The Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819329, 821086.